FDA Warns of OTC Diarrhea Drug Abuse

When taken in higher-than-recommended amounts, loperamide can cause cardiovascular conditions.
When taken in higher-than-recommended amounts, loperamide can cause cardiovascular conditions.

HealthDay News — Overdoses from common anti-diarrhea drugs are being investigated by the US Food and Drug Administration, which warned the drugs can cause potentially fatal heart problems when taken in higher-than-recommended amounts.

Loperamide is the main ingredient in prescription Imodium and similar non-prescription drugs meant to control diarrhea. Most of the reported serious heart problems have occurred in individuals who were intentionally misusing/abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria, the FDA reported.

The FDA notes that the risk of serious heart problems, including abnormal heart rhythms, may be further increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide. These medications include cimetidine, erythromycin, ketoconazole, and ranitidine.

"Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events," the FDA said in a June 7 safety announcement. "Consider loperamide as a possible cause of unexplained cardiac events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest."

 

Source

  1. FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse [news release]. Silver Springs, MD: US Food and Drug Administration. Published June 7, 2016
Loading links....

Related Slideshows

You must be a registered member of Renal and Urology News to post a comment.

Sign Up for Free e-newsletters